Known to be caused primarily by hormonal changes or medication, osteoporosis is now also being labelled a lifestyle disease in India. Often the problem is hard to discover, coming to the fore only when a bone is fractured due to a fall so minor that it should have caused no harm.
It is estimated that 300 million people suffer from osteoporosis in India.
Some people are genetically predisposed to osteoporosis. Some may be on medication such as steroids or anti-seizure pills, which may cause weakening of the bone mass. And now as India rapidly modernises, emerging trends show that lifestyle habits like excessive alcohol consumption and smoking can also cause osteoporosis.
The work culture that is currently in vogue encourages people to remain indoors in offices, which in turn deprives the body of sunlight, creating a vitamin D deficiency. Weakening of the bones is a common problem among women post-menopause. In fact, it is very rare for a woman to get osteoporosis before menopause.
Popular understanding of this ailment is that the direct result of calcium deficiency is osteoporosis. While it is true that osteoporosis is caused by calcium deficiency, but lack of calcium in the body does not always lead to it, especially in the case of men.
Kaushik Bhojani, consultant rheumatologist at the Wockhardt Bone and Joint Hospital explains, "Indian women tend to have weaker bones. During and after pregnancy they are not given enough calcium. Considering that the baby's bones are formed from the mother's blood, gradually with the lack of adequate calcium, minerals and proteins, the mother's bones weaken." It is thus advised that women take at least 1000 mg of calcium daily, during pregnancy and post -menopause.
Dr Sushil Sharma, chairman AFI says, "The only way to prevent osteoporosis is to avoid smoking and alcohol. It is important to have a calcium and vitamin D rich diet to strengthen the bones."
Since osteoporosis primarily affects the hip bone and the vertebrae, experts advice weight-bearing exercises that strengthen these two areas of the body.
For those who are on medication that reduce bone density, make sure your doctor gives you bisphosphonates -- this will counter the effect.
Note: Please note that all e-mails sent to firstname.lastname@example.org are in the public domain unless otherwise specified. These e-mails can, and may, be posted on rediff.com, unless you clearly indicate you do not want your e-mail to be published.